question-icon

Suggest dosage for Lamictal

default
Posted on Thu, 12 Nov 2015
Question: Dr. Sheppe my last question was closed. I'm guessing you have access to what I wrote about Lamictal and my past situation with Meds, so that I don't have to retype. You said you've read it over in detail and have some suggestions/thoughts. I'd be willing to hear them.

Thanks,
doctor
Answered by Dr. Alexander H. Sheppe (1 hour later)
Brief Answer:
Consultation

Detailed Answer:
First, let me begin by saying that by asking me a direct question, I consider you my private patient, and will do absolutely everything I can to provide you with high-quality advice and support. Consider me your personal electronic doctor, happy to provide continuing service.

I do have access to all your previous questions, and have indeed read over everything you sent me. Let me give you my thoughts.

First, I think we should probably take a step back and think about what medications can achieve. If you have elements of a personality disorder such as borderline personality disorder, brief medication management appointments and all the medication combinations in the world are not going to fix the problem. You need to be in regular weekly psychotherapy. Indeed, I notice a lot of symptoms you describe on various medication combinations may simply be totally unrelated to medication side effects and instead by related to your difficulties in managing stress and interpersonal issues well. Sleep issues, feeling disconnected, apathy, irritability...all these things may be personality disorder related rather than things that can be addressed with medication. When I see patient in my private practice who have been on as many medications as you have, it really becomes apparent that there has been an over-reliance on medication to fix problems that therapy, not medication, will be most helpful in fixing. Medication has limits, and I think this is something you should take to heart. Therapy is likely essential for you, and that is my biggest recommendation. CBT or DBT particularly.

Now, I think I can make a basic comment about medications. It sounds like Celexa has been, overall, a good drug for you. Lamictal seems to have tamped down on the irritability that antidepressants can cause in people with bipolar spectrum illness (which, given your family history, I think you probably have). Klonopin is an extra measure against this, and it seems these three medications are your current regimen. You say Klonopin may have caused some suicidality, but I do not think Klonopin is the cause of this. I think this regimen may in fact be as good as medications are going to get in terms of helping you - the rest needs to be addressed in therapy.

A couple ideas on medication which may be helpful. I would actually NOT take a stimulant, as I think in the end this will mess with your sleep and make you more irritable. You could try adding an atypical neuroleptic that I don't see mentioned, a few come to mind: Abilify, Zyprexa, or Saphris. You could try replacing the SSRI with Remeron, an atypical antidepressant.

But listen - you yourself say you are obsessed with your medications. In the end, I think your current regimen is probably sufficient. I would try to come to terms with the idea that medications are not going to make you feel 100% normal, and they all come with side effects that require a spiral of other medications to fix those side effects, etc etc. Rather than perpetuating this spiral, seriously consider regular scheduled CBT/DBT weekly therapy. I think this is the most helpful thing you can do for yourself.

Dr. Sheppe




Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Alexander H. Sheppe (2 days later)
I definitely appreciate what you're saying and I often find myself feeling overmedicated and not in touch with anything to discuss in therapy, or undermedicated and not be able to access other than darkness, spite, and suicidality.

I have been in therapy for nearly 20 years. I feel in many instances therapists see everything through a narrow scope and psychopharms do the same through a different scope. I can't get one doc to talk to the next and consider the whole picture and I'm left trying to jam together half-baked therapies.

My last therapist wanted to see everything as a trigger that I needed to meditate through. It's not that simple. when I'm feeling OK until an hour after I take my meds every day and then I'm obsessed with hurting myself or gathering all the guilt in the universe to swallow up for myself, I know something is up with my meds. But that falls on deaf ears. There are many situations like this.

doctor
Answered by Dr. Alexander H. Sheppe (3 hours later)
Brief Answer:
Follow-up

Detailed Answer:
I certainly appreciate what you're saying, and share in your concerns. Often in psychiatry, medication and therapy are handled by different people, and the role for both can be lost when there is a lack of communication. Have you been seeing your current therapist for a long time? One thing that can minimize problems is sticking with one therapist and resisting the urge to jump from one therapist to the next. Sometimes, psychiatrists will do both medication management AND therapy, which might be ideal in a complicated case like yours. If you were my patient, I would probably start weekly or twice weekly DBT therapy. Have you heard of this type of therapy before? It stresses practical coping skills which I think would be helpful for you.

Dr. Sheppe

tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
Answered by
Dr.
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2238 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest dosage for Lamictal

Brief Answer: Consultation Detailed Answer: First, let me begin by saying that by asking me a direct question, I consider you my private patient, and will do absolutely everything I can to provide you with high-quality advice and support. Consider me your personal electronic doctor, happy to provide continuing service. I do have access to all your previous questions, and have indeed read over everything you sent me. Let me give you my thoughts. First, I think we should probably take a step back and think about what medications can achieve. If you have elements of a personality disorder such as borderline personality disorder, brief medication management appointments and all the medication combinations in the world are not going to fix the problem. You need to be in regular weekly psychotherapy. Indeed, I notice a lot of symptoms you describe on various medication combinations may simply be totally unrelated to medication side effects and instead by related to your difficulties in managing stress and interpersonal issues well. Sleep issues, feeling disconnected, apathy, irritability...all these things may be personality disorder related rather than things that can be addressed with medication. When I see patient in my private practice who have been on as many medications as you have, it really becomes apparent that there has been an over-reliance on medication to fix problems that therapy, not medication, will be most helpful in fixing. Medication has limits, and I think this is something you should take to heart. Therapy is likely essential for you, and that is my biggest recommendation. CBT or DBT particularly. Now, I think I can make a basic comment about medications. It sounds like Celexa has been, overall, a good drug for you. Lamictal seems to have tamped down on the irritability that antidepressants can cause in people with bipolar spectrum illness (which, given your family history, I think you probably have). Klonopin is an extra measure against this, and it seems these three medications are your current regimen. You say Klonopin may have caused some suicidality, but I do not think Klonopin is the cause of this. I think this regimen may in fact be as good as medications are going to get in terms of helping you - the rest needs to be addressed in therapy. A couple ideas on medication which may be helpful. I would actually NOT take a stimulant, as I think in the end this will mess with your sleep and make you more irritable. You could try adding an atypical neuroleptic that I don't see mentioned, a few come to mind: Abilify, Zyprexa, or Saphris. You could try replacing the SSRI with Remeron, an atypical antidepressant. But listen - you yourself say you are obsessed with your medications. In the end, I think your current regimen is probably sufficient. I would try to come to terms with the idea that medications are not going to make you feel 100% normal, and they all come with side effects that require a spiral of other medications to fix those side effects, etc etc. Rather than perpetuating this spiral, seriously consider regular scheduled CBT/DBT weekly therapy. I think this is the most helpful thing you can do for yourself. Dr. Sheppe